Dr. Scott Youngquist identifies some of the common medications that can make driving dangerous.">

Apr 16, 2018 — Some prescribed or over-the-counter medications can impair you as a driver. You may not realize you're sleep deprived or that your reaction time is slowed. On today's Health Minute, Dr. Scott Youngquist identifies some of the common medications that can make driving dangerous.

Interview

Announcer: The Health Minute. Produced by University of Utah Health.

Interviewer: Driving while taking medications can make driving dangerous according to Dr. Scott Youngquist, an emergency room physician. Dr. Youngquist, what should we know?

Dr. Youngquist: Many medications, either prescribed or over the counter, can cause drowsiness or impair driving. Things like opiate pain medications, sedative hypnotic medications, anti-histamines or sleep agents, some of those can often have a spillover effect into the daytime after you've taken it at night for sleep.

Interviewer: Oh, so it could actually have a delayed effect as well?

Dr. Youngquist: Yeah, sometimes you get some sleep, you clock some hours, but you're still sleep deprived. You didn't get good sleep over the night.

Interviewer: Got you. So if you're taking one of these types of medications, will I know if I'm okay to drive or not?

Dr. Youngquist: You may not know what your reaction time is, and many of these medications affect your ability to react.

Interviewer: So your advice if somebody's on one of these types of medications?

Dr. Youngquist: Let somebody else drive.

Announcer: To find out more about this and other health and wellness topics, visit thescoperadio.com.


For Patients




Sign Up For Weekly Health Updates

Get weekly emails of the latest health information from The Scope


Subscribe on Itunes Download Podcast